Alert archive / Colorado / Tornado Warnings in 2009

Tornado Warning 18, NWS Goodland, KS

July 12, 2009Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at Jul 12, 2009, 5:41 PM MDT for Kit Carson County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2009, 5:41 PM MDT (23:41 UTC)
Expired
Jul 12, 2009, 6:15 PM MDT
In force
34 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 122341
TORGLD
COC063-130015-
/O.NEW.KGLD.TO.W.0018.090712T2341Z-090713T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 615 PM MDT

* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER WEST
  CENTRAL KIT CARSON COUNTY...OR 9 MILES NORTH OF FLAGLER...MOVING
  EAST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL WESTERN KIT CARSON COUNTY AROUND 600 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE AT HOME...SEEK SHELTER IN A BASEMENT IF POSSIBLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID
WINDOWS AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3956 10314 3956 10271 3937 10275 3935 10313
TIME...MOT...LOC 2342Z 271DEG 9KT 3942 10301

$$

MENTZER
2 follow-up statements
000 
WWUS53 KGLD 122349
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT SUN JUL 12 2009

COC063-130015-
/O.CON.KGLD.TO.W.0018.000000T0000Z-090713T0015Z/
KIT CARSON CO-
549 PM MDT SUN JUL 12 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
NORTHWESTERN KIT CARSON COUNTY...

AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER WEST CENTRAL KIT
CARSON COUNTY...OR 9 MILES NORTH OF SEIBERT...MOVING EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  RURAL CENTRAL KIT CARSON COUNTY AROUND 600 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION
HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE
BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3956 10314 3956 10271 3937 10275 3935 10313
TIME...MOT...LOC 2350Z 269DEG 17KT 3942 10289

$$

MENTZER
000 
WWUS53 KGLD 130009
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT SUN JUL 12 2009

COC063-130019-
/O.EXP.KGLD.TO.W.0018.000000T0000Z-090713T0015Z/
KIT CARSON CO-
609 PM MDT SUN JUL 12 2009

...THE TORNADO WARNING FOR NORTHWESTERN KIT CARSON COUNTY WILL EXPIRE
AT 615 PM MDT...

THE SEVERE THUNDERSTORM WARNING FOR KIT CARSON COUNTY WILL BE 
REISSUED SHORTLY. THE STORMS ARE EVOLING INTO A STRONG WIND 
EVENT..ESPECIALLY OVER AREAS NORTH OF INTERSTATE 70. 

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3956 10314 3956 10271 3937 10275 3935 10313
TIME...MOT...LOC 0009Z 269DEG 17KT 3942 10277

$$

MENTZER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 12, 5:12 PM MDT, 29 minutes earlier.

Area forecast discussion, Jul 12, 5:12 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT SUN JUL 12 2009

.DISCUSSION...
135 PM MDT SUN JUL 12 2009

ACTIVE WEATHER LOOKS TO CONTINUE TONIGHT AS ANOTHER ROUND OF
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN COLORADO AND MOVE EAST
ACROSS THE FORECAST AREA TONIGHT. SATELLITE IMAGERY SHOWS
THUNDERSTORMS DEVELOPING OFF THE FRONT RANGE. ONE MAIN CONCERN
LOOKS TO BE THE POTENTIAL FOR ANOTHER ROUND OF HEAVY RAIN. OVER
THE PAST FEW EVENINGS...AROUND 1.75-2.00 OF RAINFALL HAS BEEN
REPORTED EACH NIGHT OVER CHEYENNE COUNTY CO WITH LESSER AMOUNTS
ELSEWHERE. WILL HAVE TO WATCH AGAIN TONIGHT FOR FLASH FLOODING AS
PWATS AT 00Z ARE AROUND 1.51 --OVER 150 PERCENT OF NORMAL.

GFS/NAM HAVE DIFFERENT SOLUTIONS WHERE THE HIGHEST PRECIPITATION
AMOUNTS WILL OCCUR. GFS KEEPS PRECIP ALONG AND NORTH OF I-70 WHILE
THE NAM PULLS IT SOUTH ALONG THE CO/KS BORDER. WILL CONTINUE MONITOR
CI AND STORM MOTION AS WELL AS NEWEST MODEL RUNS TO GET A HANDLE
WHERE HIGHEST PRECIP AMOUNTS WILL OCCUR AND MAKE FURTHER
ADJUSTMENTS.

MONDAY LOOKS TO BE THE HOTTEST DAY OF THE FORECAST PERIOD AS
TEMPERATURES ARE EXPECTED TO WARM INTO THE MIDDLE UPPER 90S.
MONDAY NIGHT INTO TUESDAY QUASI-ZONAL FLOW DAMPENS THE SURFACE
HIGH AND NORTHWEST FLOW BRINGS RELIEF TO THE HIGH PLAINS.

PREVIOUS FORECAST DESIGNED THE EXTENDED FORECAST WELL WITH A
SERIES OF COLD FRONTS PUSHING THROUGH THE AREA GIVING WAY TO
COOLER TEMPERATURES ALONG WITH AFTERNOON/EVENING THUNDERSTORMS.
EXPECT HIGH TEMPERATURES TO WARM INTO THE UPPER 80S/LOWER 90S WITH
LOWS IN THE LOWER 60S THROUGH THE END OF THE WORK WEEK.

BURTIS
&&

.AVIATION...
512 PM MDT SUN JUL 12 2009

FOR THE 00Z TAF...KGLD RADAR GETTING RETURNS ON THUNDERSTORMS IN
EASTERN COLORADO AT THIS TIME MOVING EAST. EXPECT THESE STORMS TO
MOVE INTO KGLD AND KMCK BEFORE 03Z. AFTER STORMS MOVE PAST SOME
STRATUS AND LIGHT FOG SHOULD DEVELOP OVER KMCK. OTHERWISE MID
LEVEL CLOUDS WILL PREVAIL GRADUALLY DECREASING TOWARD SUNRISE.
SINCE THE WEATHER PATTERN WILL PERSIST EXPECT ANOTHER ROUND OF
STORMS MONDAY AFTERNOON/EVENING.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 12, 10:46 AM MDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT SUN JUL 12 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT SUN JUL 12 2009 /1146 AM CDT SUN JUL 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN
EASTERN COLORADO MOVING EAST INTO WESTERN KANSAS AND SOUTHWEST
NEBRASKA THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
THE GREATEST THREAT SHOULD REMAIN ALONG AND NORTH OF HIGHWAY 40.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE BOTH MONDAY AND TUESDAY AFTERNOON AND
EVENING. STRONG WINDS AND LIGHTNING WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 12, 4:31 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT SUN JUL 12 2009

COZ090-091-122300-
KIT CARSON COUNTY-YUMA COUNTY-
431 PM MDT SUN JUL 12 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COPE...OR 8 MILES WEST OF JOES...AND MOVING
SOUTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

MENTZER
Local storm report, Jul 12, 5:17 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             13 SW JOES              39.49N 102.82W
07/12/2009  M2.00 INCH       KIT CARSON         CO   CO-OP OBSERVER

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:31 PM MDTSevere Thunderstorm WarningGLDKit Carson59 min
Jul 11, 7:57 PM MDTSevere Thunderstorm WarningGLDCheyenne63 min
Jul 11, 8:06 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson3 hr
Jul 11, 8:27 PM MDTSevere Thunderstorm WarningGLDKit Carson63 min
Jul 11, 8:55 PM MDTSevere Thunderstorm WarningGLDCheyenne65 min
Jul 12, 4:43 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma47 min
Jul 12, 5:29 PM MDTSevere Thunderstorm WarningGLDKit Carson46 min
Jul 12, 5:38 PM MDTSevere Thunderstorm WarningGLDYuma67 min

Nearby

Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.